Medication Side Effects  

QUESTION:

I am 80 yrs old and on [an ACE inhibitor], but it makes me dizzy and tired. It bothers me a lot, I feel worse than when I don't take it at all. My buddy takes a different kind of drug for his high blood pressure and it doesn't bother him a bit. I would rather have that pill. Isn't there another pill I can take for high blood pressure?

Thanks! TomP

DR. JACQUELINE HART:

First it is important to know two things: (1) any medication for high blood pressure can cause dizziness and fatigue and (2) each person is unique and may respond to medication differently. In other words, your experience on the same drug may not be the same as your friend's. In fact, you may still feel tired and dizzy if you were prescribed his medication.

The crucial step is to talk to your doctor about the symptoms you are experiencing. He or she may consider one or more of the following:

  • Reducing the dose of your current medication,
  • Switching you to a different class of medication in the hopes that you will no longer experience these side effects, and/or
  • Assessing whether you still need blood pressure medication.

If anything has changed in your life (for example, you are exercising more or you have recently lost weight), you may not need the medication any longer or your doctor may be able to reduce the dose. I raise this possibility because your dizziness, particularly if it is relatively new and you did not experience this when you were first taking your medicine, may be a sign of your blood pressure occasionally being too low. One way to evaluate this is with a 24 hour blood pressure monitor or to use a home blood pressure cuff, checking your blood pressure periodically throughout the day. Make sure to check when you are feeling dizzy and record all of these readings to show your doctor.

Don't stop or change your medication without discussing your symptoms with your doctor who, again, will be able to do a full evaluation, assess all of the information including possible lab work, and determine the best options for you.

Dr. Hart is Board Certified in Internal Medicine and teaches lifestyle modification programs for people with heart disease. She is currently affiliated with the Department of Internal Medicine, Newton-Wellesley Hospital, Harvard University. She is also a Senior Medical Editor at A.D.A.M., Inc. She holds an MD from the George Washington School of Medicine and an AB in psychology from Harvard-Radcliffe University. Dr. Hart completed her residency at Brown University in Primary Care Internal Medicine.

 

  Main Menu
Review Date: June 3, 2003

Reviewed By: Jacqueline A. Hart, M.D., Department of Internal Medicine, Newton-Wellesley Hospital, Harvard University and Senior Medical Editor, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2004 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

Related Links

Find a Cardiac Specialist:

-

Physicians

-

Surgeons

Request an Appointment Online or call
1-800-789-PENN (7366)
Penn Heart and Vascular
Encyclopedia Articles about the Heart

 

   
   

 

About Penn Medicine   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

Penn Medicine, Philadelphia, PA 800-789-PENN © 2014, The Trustees of the University of Pennsylvania space